Skin Reactions to Drugs Average Cost

From 512 quotes ranging from $300 - 1,000

Average Cost

$500

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What are Skin Reactions to Drugs?

A skin reaction to drugs in cats is an unexpected, adverse reaction resulting in a variety of skin abnormalities. A skin reaction to drugs in cats, specifically idiosyncratic reactions known as cutaneous drug eruptions, occurs approximately two weeks after starting a medication. Hives, red rash, and pruritic skin are the common symptoms associated with skin reactions to drugs. However, skin-related drug reactions in cats can mimic a variety of other cutaneous skin conditions and cover clinical signs of underlying diseases. Therefore, any skin reactions to drugs should be addressed by a veterinary professional for a proper diagnosis.

Symptoms of Skin Reactions to Drugs in Cats

A skin reaction to drugs can look like just about any dermatosis condition in felines. A cat may display:

  • Hives
  • Reddening of the skin
  • Scaling
  • Rash 
  • Blistering 

Additionally, skin reactions to drugs in cats can cause clinical signs including: 

  • Erythroderma 
  • Pruritus 
  • Self-induced excoriations (injury from scratching or biting)
  • Exfoliative dermatoses (skin scaling) 
  • Blistering 
  • Pustules 
  • Ulcerations 
  • Urticaria (hives) 
  • Angioedema
  • Maculopapular eruptions (rash) 

Types 

There are two types of skin reactions a cat can experience related to drug usage: predictable reactions and idiosyncratic reactions. A predictable reaction is an adverse side effect that is expected to happen, such as an immunosuppressant causing alopecia (hair loss). A predictable reaction is usually temporary, manageable and does not cause the feline discomfort. An idiosyncratic reaction is an adverse and unexpected side effect, such as an antibiotic causing urticaria (hives). An idiosyncratic reaction can be temporary or cause permanent damage to the feline, and usually causes the cat to experience great discomfort.  

Causes of Skin Reactions to Drugs in Cats

A skin reaction to drugs in cats is caused by a predictable or idiosyncratic reaction to a drug. Cutaneous reactions are caused by the feline’s genetics and immunologic response to a drug. In other words, the feline his or herself, is causing the adverse reaction to the drug. 

Diagnosis of Skin Reactions to Drugs in Cats

Skin reactions to drugs in cats can look like any cutaneous dermatosis reaction, therefore the veterinarian will want to obtain a thorough drug history and know past medical ailments in the feline. Cats that are experiencing a drug eruption are often prescribed more than one medication to treat the illness or disease they possess, which makes pinpointing the culprit difficult. There is no specific diagnostic test for skin reactions to drugs that will directly identify a drug to the feline’s problem, which is why the cat owner’s report is so important. Relaying the onset of your cat’s symptoms, current medications, and any possible changes in the feline’s daily routine that could have caused the skin reaction will prove to be very helpful in diagnosis.

The veterinarian will exam the feline thoroughly, followed by differential proceedings of a skin scraping to rule out parasites and skin culture to rule out infection. A urinalysis and blood work will likely be ordered to evaluate the body’s response to the skin eruptions, which may highlight an elevation in white blood cells. The veterinarian may also choose to perform a biopsy of the cat’s skin to be evaluated in a laboratory setting.

Treatment of Skin Reactions to Drugs in Cats

The general treatment that is used for cats experiencing a skin reaction to drugs is to discontinue use of that particular drug. Medications, especially given in high doses or over a long period of time, can take time for the body to excrete. Cat owners can expect the condition to persist approximately one to three weeks after the drug has been discontinued. With cutaneous eruption symptoms persisting long after the drug has been removed, the veterinarian may find supportive care necessary. Unlike allergens, drug-related skin reactions do not have a high response to antihistamine or steroidal drugs, which makes addressing the feline’s symptoms a challenge. Recently, a group of veterinarians has experimented with using similar treatment options on cats as medical professionals have used for humans. The use of immunoglobulin administered intravenously had proved highly effective, but further testing is still to be completed on domesticated pets. 

Recovery of Skin Reactions to Drugs in Cats

The prognosis for a cat with a skin reaction to drugs is generally good, providing that the drug causing the cutaneous eruptions can be withdrawn from the feline’s medical therapy regimen. In the case that the feline experienced organ failure, tissue necrosis, or the medication cannot be taken out of the treatment plan, the overall prognosis is not as optimistic. Once the drug type that has caused the feline’s skin reaction has been pinpointed, that drug and other drugs containing the ingredient should be avoided in the future.